Almost 26 babies who were on teething medication have died from the contaminated syrup that is now available in almost every local pharmaceutical store in the ghettos of Ibadan, Zaria and Lagos, in Nigeria, reports claim.
According to the National Agency for Food, Drug Administration and Control (NAFDAC)investigations, the syrup which is called ‘My Pikin,’ a pigeon English phrase which translates as ‘My child’ had been tainted with diethylene glycol and the substance, used in engine coolant and anti-freeze, triggered kidney failure in the children.
Following the adverse effect of the syrup, the National Agency for Food, Drug Administration and Control has shut down the Lagos-based manufacturer, identified as Barewa Pharmaceuticals.
NAFDAC has identified the symptoms among the children who had taken the syrup to include diarrhea, vomiting, fever and convulsions, and that they had not been able to pass urine for several days.
Reports claim that the victimized children were between the ages of four months and five years. The children died at three hospitals in Lagos, Ibadan and Zaria. At least 10 other children are reported to have been brought to hospital.
A spokes person of NAFDAC said the agency had first received reports of possible contamination on 19 November and had begun to confiscate the syrup two days later.
More babies are being rushed to hospitals following the adverse effect of the very affordable syrup for children. NAFDAC has however put out a strong message to mothers to discourage them from any further use of the syrup.